Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 63, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 24, 2004, 5:26 AM CDT for Matagorda County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2004, 5:26 AM CDT (10:26 UTC)
- Expired
- Apr 24, 2004, 6:15 AM CDT
- In force
- 49 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Matagorda County, TX
The radar
The Houston radar (KHGX), 123 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 3:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 10.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2567 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
049
WUUS54 KHGX 241026
SVRHOU
TXC321-241115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
525 AM CDT SAT APR 24 2004
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MATAGORDA COUNTY IN SOUTHEAST TEXAS
* UNTIL 615 AM CDT
* AT 522 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL. THIS STORM
WAS LOCATED 7 MILES SOUTH OF PALACIOS...MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE SOUTH
TEXAS NUCLEAR PLANT AND MATAGORDA.
THIS STORM MAY PRODUCE LARGE DAMAGING HAIL...RESULTING IN EXTENSIVE
PROPERTY DAMAGE OR SERIOUS INJURY. AVOID WINDOWS AND TAKE COVER NOW
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 AM.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 2873 9635 2850 9624 2876 9565 2904 9585
2893 9603 2889 9607
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 4:15 AM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Apr 24, 4:15 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 415 AM CDT SAT APR 24 2004 .DISCUSSION... NEW SEVERE THUNDERSTORM WATCH TO HIT THE STREETS AND EXPAND AND REPLACE PREVIOUS WATCH IN WESTERN ZONES. FLASH FLOOD WATCH OUT THROUGH 7 PM. HAVE BLANKETED THE AREA WITH HIGH POPS. EXPECT TO SEE WIDESPREAD RAINFALL OF 1/2 INCH THIS MORNING WITH ISOLATED CORES OF 2-4 INCHES. MAY GET SOME TRAINING AS MCV MOVES NORTHEAST (AND SLOWS?). SEVERE THREAT LOOKS LIKE PRIMARILY WIND DAMAGE ALONG AND SOUTH OF A BRENHAM TO CONROE LINE...HAIL POSSIBLE THOUGH WITH THE WARM LOWER ATMOSPHERE MAY BE LIMITED IN SIZE. COMPLEX PATTERN OVER THE AREA WILL KEEP IT SHORT. EXPECT TO SEE THIS LINE PROPAGATE EAST THROUGH THE AREA. REDEVELOPMENT LIKELY THIS AFTERNOON AFTER THE WORKED OVER AIRMASS GETS A LITTLE RECHARGING AND HEATING. FRONT SHOULD BRING ANOTHER ROUND OF RAINFALL. CURRENTLY EXPECTING FRONT TO REACH THE COASTAL AREAS (VERY DIFFUSE) SUNDAY. DRYING BEHIND THE FRONT THROUGH WEDNESDAY THEN UPPER TROUGH TO THE WEST SHOULD SWING WINDS AND BEGIN THE RETURN FLOW. MADE VERY MINOR CHANGES TO PACKAGE BEYOND SUNDAY. 45/37 && .HGX WATCHES/WARNINGS/ADVISORIES... SCEC 00-20 NM WATERS. SCA 20-60 NM WATERS. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 76 64 75 58 78 / 90 70 40 20 00 HOUSTON (IAH) 78 67 76 61 79 / 90 70 40 20 00 GALVESTON (GLS) 78 70 76 64 76 / 90 70 50 20 00 &&
Hazardous weather outlook, Apr 23, 3:32 PM CDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 332 PM CDT FRI APR 23 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 332 PM CDT FRI APR 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. .DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. FOR SATURDAY AND SUNDAY...AN UPPER LEVEL LOW PRESSURE SYSTEM NEAR THE FOUR CORNERS REGION THIS AFTERNOON WILL MOVE NORTHEAST INTO THE CENTRAL PLAINS SATURDAY MORNING. A COLD FRONT OVER OKLAHOMA WILL MOVE SOUTH AND SHOULD MOVE INTO THE DALLAS AREA EARLY SATURDAY AFTERNOON. VERY RICH GULF MOISTURE WILL MOVE INTO SOUTHEAST TEXAS ON SATURDAY. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA FROM THE SOUTHWEST AND WILL COMBINE WITH DAYTIME HEATING TO DESTABILIZE THE ATMOSPHERE AND LEAD TO THE DEVELOPMENT OF THUNDERSTORMS. STORMS WILL LIKELY BE MOVING NORTH THROUGH THE REGION SATURDAY DURING THE DAY...THEN A CLUSTER OF STORMS WILL ACCOMPANY THE FRONT SATURDAY EVENING AND EARLY SUNDAY MORNING. THE COLD FRONT WILL MOVE SLOWLY THROUGH THE AREA AND SHOULD REACH THE COAST AROUND NOON SUNDAY THOUGH THE HEAVY RAINFALL WILL HAVE SHIFTED TO THE EAST BY THEN. LOCALLY HEAVY RAINFALL IS POSSIBLE LATE SATURDAY MORNING OR EARLY SATURDAY AFTERNOON THROUGH EARLY SUNDAY MORNING. RAINFALL TOTALS FOR THIS EVENT ARE EXPECTED TO AVERAGE 1 TO 3 INCHES. ISOLATED AMOUNTS IN EXCESS OF 4 INCHES WILL BE POSSIBLE IN THE STRONGER STORMS OR WHERE TRAINING DEVELOPS. A FLOOD WATCH MAY BE ISSUED ON SATURDAY MORNING. AT THIS TIME...IT APPEARS THAT HEAVY RAINFALL WILL BE THE PRIMARY WEATHER THREAT WITH THIS EVENT. HOWEVER...STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL MAY ALSO DEVELOP. THE STORM SYSTEM SHOULD EXIT SOUTHEAST TEXAS LATE SUNDAY MORNING AS HIGH PRESSURE BUILDS INTO THE AREA. FOR MONDAY THROUGH WEDNESDAY...MILD WEATHER WILL BE ON TAP. FOR THURSDAY...A QUICK SURGE OF MOISTURE INTO THE AREA AS ANOTHER UPPER LEVEL STORM SYSTEM MOVES BY TO THE NORTH MAY BRING A ROUND OF POTENT THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON SATURDAY AND SATURDAY NIGHT.
In the hours before
Special weather statement, Apr 24, 2:03 AM CDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 103 AM CST SAT APR 24 2004 TXC015-041-051-089-185-239-473-477-481-241100- BRAZOS-GRIMES-BURLESON-WASHINGTON-WALLER-AUSTIN-COLORADO-WHARTON- JACKSON- ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM FOR BRAZOS... GRIMES...BURLESON...WASHINGTON...WALLER...AUSTIN...COLORADO... WHARTON AND JACKSON COUNTIES. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 6 AM FOR PORTIONS OF SOUTHEAST TEXAS. A LINE OF STRONG TO SEVERE THUNDERSTORMS OVER SOUTH CENTRAL TEXAS WILL BE MOVING EASTWARD INTO THE AREA THIS MORNING. THESE STORMS ARE EXPECTED TO REACH SOUTHEAST TEXAS BETWEEN 3 AND 4 AM. THE AIR MASS ACROSS SOUTHEAST TEXAS IS VERY MOIST AND UNSTABLE...AND LOW TO MID LEVEL WINDS ARE VERY STRONG. THIS IS CREATING A FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORMS. STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATION...NOAA WEATHER RADIO...OR VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/HGX FOR MORE INFORMATION.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 3:35 AM CDT | Special Marine Warning | HGX | 115 min | |
| Apr 24, 3:58 AM CDT | Severe Thunderstorm Warning | HGX | Colorado, Jackson, Wharton | 47 min |
| Apr 24, 8:07 AM CDT | Special Marine Warning | HGX | 83 min | |
| Apr 24, 9:45 AM CDT | Special Marine Warning | HGX | 90 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.